Erythema Elevatum Diutinum
Erythema Elevatum Diutinum (EED) ICD-9 695.89
Are You Confident of the Diagnosis?
What you should be alert for in the history
Patients with erythema elevatum diutinum (EED) usually present with a history of chronically persistent or intermittently recurrent skin lesions on the extensor surface of limbs and joints that may be asymptomatic, painful or pruritic, and may be associated with systemic symptoms, such as fever and arthralgia. A history of autoimmune disorders (eg, inflammatory bowel disease, systemic lupus erythematus (SLE), Wegener´s granulomatosis, rheumatoid arthritis, pyoderma gangrenosum, relapsing polychondritis, type I diabetes mellitus), or chronic infectious diseases (eg, tuberculosis, HIV, streptococcal infection), as well as hematologic disorders (eg, myeloma, myelodysplastic syndrome, lymphoma and particularly immunoglobulin [Ig]A monoclonal gammopathy) and also nonhematologic malignancies may be present.
Characteristic findings on physical examination
On physical examination, characteristic findings are tender, persistent, red to reddish-brown or purple papules and nodules, which may coalesce in larger nodules or plaques with a tendency towards central clearing (
Purpuric firm nodules on extensor aspect of upper limbs.
Tender nodules on dorsal aspects of the hand, resembling granuloma annulare or rheumatic nodules.
Purpuric brownish persistent plaques with typical saccral disposition.
Tender large normochromic nodules on extensor aspect of upper limbs, as expected for older lesions.
Expected results of diagnostic studies
Histopathology is crucial to diagnosis, which is made by clinicopathological correlation. Early stages of EED present as leukocytoclastic vasculitis, with nuclear dust and a predominantly neutrophilic infiltrate, endothelial swelling, extravasated erythrocytes and angiocentric eosinophilic fibrosis. Mast cell counts on toluidine blue staining may be increased. Later lesions may not present the typical aspect of leukocytoclastic vasculitis; one may commonly find fibrosis, histiocytic infiltrate and lipid deposition (previously named extracellular cholesterolosis) replacing the initial damage vessel, as seen in
Eosinophilic fibrosis around remaining dermal vessels. (H&E, X150)
Differential diagnosis of EED includes a long list of dermatoses and depends upon the lesions stage. Earlier lesions, which present a more edematous component, must be distinguished from Sweet’s syndrome, dermatitis herpetiformis, multibacillary leprosy and erythema multiforme. Lesions with a purpuric aspect can resemble those of bacillary angiomatosis and Kaposi’s sarcoma.
For older lesions, with a firm nodular character, sometimes with a yellowish hue, one must consider fibrous histiocytoma or dermatofibroma, xanthoma, gout, rheumatic nodules, necrobiotic xanthogranuloma. Granuloma annulare is a differential diagnosis of EED at all stages.
Distinction among these conditions is made by histopathologic findings and can be a challenge in older lesions, at a nodular fibrotic stage.
In order to rule out leprosy, peripheral nerve palpation and sensitivity testing on the lesions are mandatory. The absence of bacilli on histopathologic examination is also an important clue to exclude the diagnosis of leprosy.
Who is at Risk for Developing this Disease?
EED can affect both genders and may occur at any age. There is, however, a slight male predominance and the incidence is greater between the fourth and sixth decades of life. As previously mentioned, autoimmune processes, chronic infectious diseases, and various hematologic conditions may predispose to the development of EED.
What is the Cause of the Disease?
EED is considered to be a chronic recurrent leukocytoclastic vasculitis, secondary to deposition of immune complexes within vascular walls. Association with various underlying diseases has been described. The most frequent association is with hematologic abnormalities, followed by chronic bacterial and viral infections, autoimmune diseases, and nonhematologic malignancies.
Intradermal injection of streptococcal antigens into normal skin of EED patients has been reported to elicit vasculitis, which may suggest an abnormal chemotaxic response in these patients. This last hypothesis has been corroborated recently with an in vitro study using EED patient´s leukocytes, that demonstrated an increased in vitro neutrophilic chemotaxis response to interleukin-8 and decreased response to bacterial peptide analogue N-formyl-methionyl-leucyl-phenylalanine (fMLP), when compared to healthy controls.
Systemic Implications and Complications
Fever and arthralgias are reported, but extracutaneous involvement is extremely rare. Underlying conditions, as previously mentioned, are frequent but not a rule.
-Nonsteroidal antiinflmmatory drugs (NSAIDs)
-Dapsone (generally responds dramatically well)
-Intralesional infiltration of corticosteroids
-Surgical excision of persistent and/or incapacitating nodules
Optimal Therapeutic Approach for this Disease
Due to the rarity of this condition, treatment options are based on case reports only (level 3 of evidence).
NSAIDS have been shown to be effective in improving symptoms in milder cases and could be tried prior to other more aggressive therapy. More severe cases, however, require specific systemic medication.
We suggest dapsone as the first-line treatment choice for such cases. Due to its effect on neutrophilic response to chemotaxis factors, dapsone has been reported to induce dramatic improvement and even remission in some cases in the literature. The suggested regimen is 50-200mg a day, which may be used as long-term therapy with regular blood count control. Glucose-6-phosphate dehydrogenase (G6PD) deficiency and sulfone allergy must be excluded prior to employing this medication. Recurrence after treatment discontinuation is usually observed.
Colchicine at the dosage of 0.6mg orally 2 to 3 times a day is also associated with lesional improvement and and could be tried when G6PD deficiency or sulfone allergy is present. Its use is limitated by dose-independent gastrointestinal side effects. Niacinamide alone or in association with tetracycline may also be used. The suggested protocol is niacinamide 100mg 3 times a day and tetracycline hydrochloride 250mg up to 4 times a day. The use of chloroquine is also reported, in refractory cases.
The use of systemic corticosteroids is restricted and rarely indicated. Besides the poor response, side effects are prominent when considering the long-term relapsing character of EED.
Biologic agents are a promising therapeutic option, since they may reduce the formation of immune complexes, alter leukocytes and endothelial activation and adhesion and affect neutrophilic chemotaxis. Recently, successful surgical excision of several nodules in a patient intolerant to dapsone has been described.
Treatment of underlying condition, if any is found, is encouraged and may improve response to specific therapy.
Unusual Clinical Scenarios to Consider in Patient Management
EED classically has a relapsing course and, recurrence with discontinuation of the treatment is very common. Spontaneous resolution, however, is expected after 5 to 10 years. Some cases can last up to 40 years.
A case of erosive and bullous EED has been reported in a patient diagnosed with HIV.
What is the Evidence?
Di Giacomo, TB, Marinho, RT, Nico, MM. "Erythema elevatum diutinum presenting with a giant annular pattern". Int J Dermatol. vol. 48. 2009. pp. 290-2.(An interesting case report with abundant clinical presentation.)
Gibson, LE, el-Azhary, RA. "Erythema elevatum diutinum". Clin Dermatol. vol. 18. 2000. pp. 295-9.(Review article by an author who hadreported a series of 13 cases previously.)
Grabbe, J, Haas, N, Möller, A, Henz, BM. "Erythema elevatum diutinum--evidence for disease-dependent leucocyte alterations and response to dapsone". Br J Dermatol. vol. 143. 2000. pp. 415-20.(Evidence of altered leukocyte chemotaxis in patients with EED.)
Chung, L, Kea, B, Fiorentino, DF, Bolognia, J, Jorizzo, J, Rapini, R. "Cutaneous Vasculitis". Dermatology. Mosby. 2008. pp. 355.(Review of EED.)
Chow, RK, Benny, WB, Coupe, RL. "Erythema elevatum diutinum associated with IgA paraproteinemia successfully controlled with intermittent plasma exchange". Arch Dermatol. vol. 132. 1996. pp. 1360.(Case report of successful treatment of EED associated with IgA paraproteinemia with intermittent plasma exchange.)
High, WA, Hoang, MP, Stevens, K, Cockerell, CJ. "Late-stage nodular erythema elevatum diutinum". J Am Acad Dermatol. vol. 49. 2003. pp. 764-7.(Case report.)
Gerbig, AW, Zala, L, Hunziker, T. "Erythema elevatum diutinum. A rare dermatosis with a broad spectrum of associated illnesses". Hautarzt. vol. 48. 1997. pp. 113-17.(German review of neutrophilic disorders and EED associated conditions. Report of a case associated with glioma WHO grade IV.)
Kohler, IK, Lorincz, AL. "Erythema elevatum diutinum treated with niacinamide and tetracycline". Arch Dermatol. vol. 116. 1980. pp. 693-5.(Report of therapeutic alternative.)
Rinard, JR, Mahabir, RC, Greene, JF, Grothaus, P. "Successful surgical treatment of advanced erythema elevatum diutinum". Can J Plast Surg. vol. 18. 2010. pp. 28-30.(Report of surgical management of nodules not previously diagnosed as EED.)
Smitha, P, Satish, P, Mohan, K, Sropathi, H, Sachi, G. "A case of extensive erosive and bullous erythema elevatum diutinum in a patient diagnosed with human immunodeficiency virus". Int J Dermatol. vol. 50. 2011. pp. 989-91.(A case report of a dramatic case of EED with bullae and erosions in a 35-year-old HIV-infected woman.)
Copyright © 2017, 2012 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.